Alert archive / North Dakota / Wind Advisories in 2008

Wind Advisory 20, NWS Grand Forks, ND

August 20, 20088 counties in North Dakota

NWS Grand Forks, ND issued this wind advisory at Aug 20, 2008, 4:50 AM CDT for 8 counties in North Dakota. It took effect at Aug 20, 2008, 10:00 AM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Aug 20, 2008, 4:50 AM CDT (09:50 UTC)
In effect from
Aug 20, 2008, 10:00 AM CDT
Expired
Aug 20, 2008, 8:02 PM CDT
In force
10 hr
Issued by
NWS Grand Forks, ND

Counties Barnes County, ND, Benson County, ND, Eddy County, ND, Griggs County, ND, Ramsey County, ND, Ransom County, ND, Sargent County, ND, Towner County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 87 km from the middle of the area, began a volume at 10:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.8 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2008-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2008-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2670 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-63 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KFGF 200950
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
450 AM CDT WED AUG 20 2008

...GUSTY SOUTH WINDS TODAY OVER PARTS OF CENTRAL AND SOUTHEAST
NORTH DAKOTA...

.A TROUGH OF LOW PRESSURE WILL MOVE INTO WESTERN NORTH DAKOTA
THIS AFTERNOON. THE SURFACE GRADIENT BETWEEN THIS AND A HIGH OVER
THE EASTERN GREAT LAKES WILL CAUSE STRONG SOUTH WINDS TO DEVELOP.

NDZ024-028-038-049-052-210100-
/O.NEW.KFGF.WI.Y.0020.080820T1500Z-080821T0100Z/
EDDY-GRIGGS-BARNES-RANSOM-SARGENT-
INCLUDING THE CITIES OF...NEW ROCKFORD...COOPERSTOWN...
VALLEY CITY...LISBON...GWINNER
450 AM CDT WED AUG 20 2008

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CDT
THIS EVENING. 

A TROUGH OF LOW PRESSURE WILL MOVE INTO WESTERN NORTH DAKOTA THIS
AFTERNOON. THE SURFACE GRADIENT AHEAD OF THIS SYSTEM WILL INCREASE
TODAY AND CAUSE SOUTH TO SOUTHEAST WINDS OF 25 TO 35 MPH TO
DEVELOP FROM LATE MORNING THROUGH EARLY EVENING.  

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR FREQUENT
GUSTS TO 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

$$

DTR
3 follow-up statements
000 
WWUS73 KFGF 201624 AAA
NPWFGF

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
1124 AM CDT WED AUG 20 2008

...GUSTY SOUTHERLY WINDS TODAY OVER PARTS OF SOUTHEASTERN NORTH
DAKOTA...

.A TROUGH OF LOW PRESSURE WILL MOVE INTO WESTERN NORTH DAKOTA
THIS AFTERNOON. THE SURFACE GRADIENT BETWEEN THIS TROUGH AND A
HIGH PRESSURE SYSTEM OVER THE EASTERN GREAT LAKES WILL CAUSE
STRONG SOUTHERLY WINDS.

NDZ024-028-038-049-052-210100-
/O.CON.KFGF.WI.Y.0020.000000T0000Z-080821T0100Z/
EDDY-GRIGGS-BARNES-RANSOM-SARGENT-
INCLUDING THE CITIES OF...NEW ROCKFORD...COOPERSTOWN...
VALLEY CITY...LISBON...GWINNER
1124 AM CDT WED AUG 20 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING. 

A TROUGH OF LOW PRESSURE WILL MOVE INTO WESTERN NORTH DAKOTA THIS
AFTERNOON. THE SURFACE GRADIENT AHEAD OF THIS SYSTEM WILL
INCREASE TODAY AND CREATE SOUTH TO SOUTHEAST WINDS OF 25 TO 35
MPH. 

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR FREQUENT
GUSTS TO 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

$$

NG
000 
WWUS73 KFGF 201952 AAA
NPWFGF

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
252 PM CDT WED AUG 20 2008

...GUSTY SOUTHERLY WINDS TODAY OVER PARTS OF SOUTHEASTERN NORTH
DAKOTA...

.A TROUGH OF LOW PRESSURE HAS MOVED INTO WESTERN NORTH DAKOTA. THE
SURFACE PRESSURE GRADIENT BETWEEN THIS TROUGH AND A HIGH PRESSURE
SYSTEM OVER THE GREAT LAKES HAS CAUSED STRONG SOUTHERLY WINDS. THE
WINDS ARE EXPECTED TO DIMINISH SLIGHTLY WITH SUNSET TONIGHT. 

NDZ006-014-015-210100-
/O.EXA.KFGF.WI.Y.0020.000000T0000Z-080821T0100Z/
TOWNER-BENSON-RAMSEY-
INCLUDING THE CITIES OF...CANDO...MADDOCK...LEEDS...DEVILS LAKE
252 PM CDT WED AUG 20 2008

...WIND ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM CDT THIS EVENING. 

A TROUGH OF LOW PRESSURE HAS MOVED INTO WESTERN NORTH DAKOTA THIS
AFTERNOON. THE SURFACE PRESSURE GRADIENT AHEAD OF THIS SYSTEM HAS
INCREASED...CREATING SOUTH TO SOUTHEAST WINDS OF 25 TO 45 MPH.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR FREQUENT
GUSTS TO 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

$$

NDZ024-028-038-049-052-210100-
/O.CON.KFGF.WI.Y.0020.000000T0000Z-080821T0100Z/
EDDY-GRIGGS-BARNES-RANSOM-SARGENT-
INCLUDING THE CITIES OF...NEW ROCKFORD...COOPERSTOWN...
VALLEY CITY...LISBON...GWINNER
252 PM CDT WED AUG 20 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING. 

A TROUGH OF LOW PRESSURE HAS MOVED INTO WESTERN NORTH DAKOTA THIS
AFTERNOON. THE SURFACE PRESSURE GRADIENT AHEAD OF THIS SYSTEM HAS
INCREASED...CREATING SOUTH TO SOUTHEAST WINDS OF 25 TO 45 MPH.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR FREQUENT
GUSTS TO 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

$$

NG
000 
WWUS73 KFGF 210102
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
802 PM CDT WED AUG 20 2008

...WINDS DROPPING OFF ACROSS THE REGION...

.WINDS HAVE DIMINISHED ACROSS THE REGION SO THE WIND ADVISORY
WILL BE ALLOWED TO EXPIRE.

NDZ006-014-015-024-028-038-049-052-210215-
/O.CAN.KFGF.WI.Y.0020.000000T0000Z-080821T0100Z/
TOWNER-BENSON-RAMSEY-EDDY-GRIGGS-BARNES-RANSOM-SARGENT-
INCLUDING THE CITIES OF...CANDO...MADDOCK...LEEDS...DEVILS LAKE...
NEW ROCKFORD...COOPERSTOWN...VALLEY CITY...LISBON...GWINNER
802 PM CDT WED AUG 20 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS CANCELLED THE
WIND ADVISORY. 

WINDS HAVE DIMINISHED SUFFICIENTLY TO ALLOW THE WIND ADVISORY TO 
EXPIRE.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Aug 20, 3:46 AM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 20, 3:46 AM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
346 AM CDT WED AUG 20 2008

.SHORT TERM...
ISSUES TODAY WILL BE TEMPERATURES AND WIND. FIRST
OFF...INTERESTING 500 MB VORT OVER NE SD THIS MORNING WHICH WILL
MOVE SLOWLY NORTHEAST INTO SE ND THIS AFTN. THERE IS SOME
MOISTURE IN THE 850-700 MB LAYER WITH THIS FEATURE AND SATELLITE
HAS SHOWN PATCHES OF CLOUDS OVERNIGHT WITH THIS FEATURE. THUS MAY
WELL SEE A BIT MORE CLOUD COVER IN SE ND TODAY. OTHERWISE MOSTLY
SUNNY TODAY. 850 MB TEMPS HOLD ABOUT STEADY TODAY SO LOOK FOR
HIGHS ABOUT THE SAME AS ON TUESDAY WITH MOST SITES 85 TO 90. THE
SFC TO 850 MB GRADIENT TIGHTENS UP TODAY AS HIGH PLAINS TROUGH
MOVES INTO WRN ND THIS AFTN. NAM SOUNDINGS INDICATE MIXED LAYER TO
800-850 MB THIS AFTN WITH STRONGEST WINDS LOCATED OVER CNTRL ND
INTO CNTRL SD. NAM 925 MB WINDS INDICATE 30 KTS WILL EASILY MIX
DOWN FROM AREAS AROUND JAMESTOWN TO BISMARCK SOUTHWARD INTO
SD...THUS COORD WITH BIS/ABR AND ISSUED A WIND ADVISORY FROM LATE
MORNING THRU EARLY EVENING FOR AREAS JUST SOUTH OF DVL TO VALLEY
CITY TO FORMAN/LISBON AREAS. IN THE RED RIVER VALLEY IT WILL BE
WINDY WITH 925 MB WINDS CLOSER TO 25 KTS THIS AFTN...JUST SHY OF
WIND ADV RANGE.

TONIGHT WILL SEE WINDS DIMINISH A BIT BUT STILL HOLD UP AS 35 KT
LOW LEVEL JET CONTINUES JUST ABOVE THE SFC. THURSDAY WILL SEE THE
850 MB THERMAL RIDGE MOVE INTO ERN ND IN THE AFTN AND THUS
THURSDAY LOOKS LIKE THE HOTTEST DAY WITH SOME PLACES HITTING 90.
HUMID WEATHER TOO. IT LOOKS WINDY IN THE VALLEY THURSDAY AFTN WITH
925 MB WINDS OF 30 KTS AND 850 MB WINDS OF 35 TO 40 KTS IN THE
AFTN. THUS LIKELY WIND ADV AREA TO PUSH INTO THE RRV THURSDAY.

ANY THUNDERSTORM CHANCES WILL HOLD OFF UNTIL AFTE 00Z FRI FOR DVL
REGION AS BEST CHC FOR ANYTHING LATE THUR AFTN IS ALONG OR JUST
BEHIND FRONT OVER NW ND INTO SE SASK/SW MB. LOW LEVEL JET WILL
CONTINUE THU NIGHT SO SOME CHC THAT TSTMS MAY BUILD SOUTHWARD INTO
ERN ND AHD OF FRONT THU OVERNIGHT. ACTUAL FRONT WILL PASS THRU ERN
ND FRI MORNING AND INTO NW MN/WCNTRL MN FRI AFTN. WILL KEEP CHC
THUNDERSTORMS GOING...THOUGH BEST BET MAY BE WHEREEVER FRONT IS
ONCE DAYTIME HEATING IS MAXED OUT. THIS LOOKS TO BE OVER OUR ERN
FCST AREA ATTM.

.LONG TERM...
TWEEKED TEMPS DOWN A FEW DEGREES OVER THE WEEKEND AS A PLEASANT
COOLER AND DRIER AIRMASS MOVES INTO THE AREA. AFTN CUMULUS LIKELY
ON SATURDAY...ESP IN NW MN CLOSER TO 500 MB TROUGH.

&&

.AVIATION...
PATCHY 6000 TO 8000 FT CLOUDS WILL DRIFT INTO SE ND THIS MORNING
AND MAY LINGER THRU THE AFTN. SOUTH-SOUTHEAST WINDS 150-160
DEGREES WILL INCREASE TO 15 TO 25 KT RANGE OVER TVF/GFK/FAR/DVL
QUICKLY AFTER SUNRISE AND CONTINUE THRU THE DAY. A BIT LESS WIND
AT BJI.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND ADVISORY FROM 10 AM THIS MORNING TO 8 PM CDT THIS EVENING
     FOR NDZ024-028-038-049-052.

MN...NONE.
&&

RIDDLE

Nearby

Wind Advisories in North Dakota, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.